Alert archive / New Mexico / High Wind Warnings in 2006

High Wind Warning 36, NWS Midland/Odessa, TX

September 28, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Sep 28, 2006, 2:55 AM MDT for Eddy County, New Mexico. It took effect at Sep 28, 2006, 6:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2006, 2:55 AM MDT (08:55 UTC)
In effect from
Sep 28, 2006, 6:00 AM MDT
Expired
Sep 28, 2006, 12:00 PM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4215 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 280855
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 AM CDT THU SEP 28 2006

...HIGH WIND WARNING IS NOW IN EFFECT FOR THE GUADALUPE MOUNTAINS THURSDAY
MORNING...

.A STRONG COLD FRONT WILL CONTINUE PUSHING THROUGH SOUTHEAST NEW
MEXICO AND WEST TEXAS THIS MORNING...THEN THROUGH THE REST OF WEST
TEXAS BY THURSDAY AFTERNOON. AS SURFACE HIGH PRESSURE BUILDS IN
BEHIND THIS FRONT...WINDS ARE EXPECTED TO INCREASE TO THE 35 TO 45
MPH RANGE THROUGH GUADALUPE PASS WITH HIGHER GUSTS TO NEAR 60 MPH.
THESE STRONGER WINDS ARE EXPECTED TO DIMINISH BY THURSDAY
AFTERNOON.

TXZ258-281800-
/O.UPG.KMAF.HW.A.0021.060928T1200Z-060928T1800Z/
/O.NEW.KMAF.HW.W.0036.060928T1200Z-060928T1800Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
255 AM MDT THU SEP 28 2006

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO NOON MDT
TODAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING FROM 6 AM THIS MORNING TO NOON MDT. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT.

NORTHEAST WINDS ARE EXPECTED TO INCREASE TO THE 35 TO 45 MPH
RANGE THROUGH GUADALUPE PASS AND POSSIBLY THE BOWL THURSDAY
MORNING. INTERESTS IN THIS AREA SHOULD BE PREPARED TO TAKE
NECESSARY PRECAUTIONS IN ORDER TO PREPARE FOR GUSTY WINDS TODAY.
MOTORISTS...ESPECIALLY THOSE DRIVING HIGHPROFILEE OR LIGHT WEIGHT
VEHICLES...SHOULD EXERCISE CAUTION IF TRAVELING THROUGH GUADALUPE
PASS ALONG HIGHWAY 62 180 TODAY.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

NMZ027-281800-
/O.NEW.KMAF.HW.W.0036.060928T1200Z-060928T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-
INCLUDING THE CITY OF...QUEEN
255 AM MDT THU SEP 28 2006

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO NOON MDT
TODAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO NOON
MDT TODAY. 

NORTHEAST WINDS ARE EXPECTED TO INCREASE TO THE 35 TO 45 MPH
RANGE THROUGH THE GUADALUPE MOUNTAINS THURSDAY MORNING. INTERESTS
IN THIS AREA SHOULD BE PREPARED TO TAKE NECESSARY PRECAUTIONS IN
ORDER TO PREPARE FOR GUSTY WINDS TODAY.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

13
1 follow-up statement
000 
WWUS74 KMAF 281819
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
119 PM CDT THU SEP 28 2006

...HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS ALLOWED TO EXPIRE...

.THE SURFACE PRESSURE GRADIENT IN THE WAKE OF A STRONG COLD FRONT 
HAS RELAXED...RESULTING IN DIMINISHED WIND SPEEDS THROUGH THE
GUADALUPE MOUNTAINS.  THEREFORE...THE HIGH WIND WARNING FOR THE
GUADALUPE MOUNTAINS WAS ALLOWED TO EXPIRE.  

NMZ027-TXZ258-281930-
/O.EXP.KMAF.HW.W.0036.000000T0000Z-060928T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
1219 PM MDT THU SEP 28 2006

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Sep 27, 1:43 PM MDT, 13 hours 12 minutes earlier.

Area forecast discussion, Sep 27, 1:43 PM MDT, 13 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT WED SEP 27 2006

.SHORT TERM...
NORTHWEST FLOW ALOFT OVER THE REGION RESULTING IN WARMER
TEMPERATURES AND LITTLE CLOUD COVER CWAWIDE THIS AFTERNOON.  A COLD
FRONT LIE ACROSS THE NORTHERN TEXAS PANHANDLE...THEN NORTHEASTWARD
INTO KANSAS...WITH A PREFRONTAL TROUGH EXTENDING FROM NORTH TEXAS
SOUTHWESTWARD INTO THE LOWER TRANS PECOS.

FAIRLY QUIET WEATHER EXPECTED THROUGH THIS EVENING...BEFORE A
SHORTWAVE TROUGH CURRENTLY OVER NEBRASKA TRANSLATES SOUTHEASTWARD
INTO MISSOURI OVERNIGHT AND PROPELS THE AFOREMENTIONED COLD FRONT
INTO THE AREA AFTER MIDNIGHT.  EVEN THOUGH A SHORTWAVE TROUGH OVER
NORTHERN ARIZONA THIS AFTERNOON WILL MOVE INTO THE AREA TONIGHT AND
COINCIDE WITH THE FRONTAL PASSAGE...THINK MOISTURE WILL BE TOO
LIMITED FOR ANY PRECIPITATION TO BE ADDED TO THE FORECAST.  THINK
THERE WILL BE ENOUGH MOISTURE FOR A PERIOD OF BROKEN CLOUD COVER...
BUT THATS ABOUT IT.  WINDS WILL INCREASE BEHIND THE FRONTAL
BOUNDARY...GENERALLY INTO THE 20 TO 30 MPH RANGE AND HAVE ADJUSTED
GRIDS ACCORDINGLY.

SINCE DRY AIR THAT MIXES DOWN THIS AFTERNOON WILL PRETTY MUCH REMAIN
IN PLACE OVERNIGHT...THINK TEMPERATURES WILL DROP FAIRLY QUICKLY
THIS EVENING AS WIND SPEEDS WILL DIMINISH AFTER SUNSET AND SKIES
REMAIN MOSTLY CLEAR.  IN ADDITION TO THE GOOD RADIATIONAL COOLING
CONDITIONS...COLD AIR ADVECTION WILL BE FAIRLY STRONG BEHIND THE
BOUNDARY.  THEREFORE...HAVE TENDED MOST LOCATIONS TOWARD THE COOLER
MOS...IF NOT LOWER.

.LONG TERM...
FRONT WILL BARREL THROUGH THE REST OF THE COUNTY WARNING AREA EARLY
TOMORROW. DESPITE STEEP LAPSE RATES DONT THINK WE WILL SEE ANY
CONVECTION WITH IT DUE TO FRONTAL INVERSION AND LOW LEVEL COLD
ADVECTION. SLOW MOVING SHORTWAVE SHOULD GENERATE CLOUDS THROUGH
TOMORROW NIGHT THOUGH...WOULDNT RULE OUT A SPRINKLE BUT NOT
WORTH MENTIONING IN GRIDS. WINDS AT THE PASS WILL FLIRT WITH HIGH
WIND CRITERIA TOMORROW MORNING PER LOW LEVEL PRESSURE GRADIENT
AND CHANNELING. WE WILL ISSUE A HIGH WIND WATCH FOR THE GUADALUPE
PASS OF WEST TEXAS FOR TOMORROW MORNING.

LOOKS LIKE A FAIRLY QUIET 7 DAYS OVERALL. NORTHWEST FLOW PATTERN
LOOKS TO TRANSITION INTO WESTERLY OR SOUTHWESTERLY FLOW ALOFT
BY SUNDAY. SURFACE LEE TROUGHING WILL BE FEATURED EVERY DAY.
MAIN CHALLENGE WAS WHETHER TO INCLUDE ANY ISOLATED POPS IN THE
OROGRAPHICALLY FAVORED HIGHER TERRAIN. HAVE OPTED AT THIS TIME
TO KEEP A DRY FORECAST AS SIGNALS NOT IMPRESSIVE ENOUGH AT
THIS TIME. DID WARM HIGH TEMPERATURES A COUPLE OF DEGREES
THROUGHOUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              54  75  52  84 /  10  10   0   0
CARLSBAD NM                55  76  50  88 /  10  10   0   0
DRYDEN TX                  65  82  62  85 /  10  10  10  10
FORT STOCKTON TX           59  76  59  88 /  10  10   0   0
GUADALUPE PASS TX          54  72  54  83 /   0   0   0   0
HOBBS NM                   52  74  50  86 /  10  10   0   0
MARFA TX                   48  75  51  82 /   0  10  10  10
MIDLAND INTL AIRPORT TX    55  74  54  85 /  10  10   0   0
ODESSA TX                  56  75  55  86 /  10  10   0   0
WINK TX                    58  79  57  94 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WATCH FROM 7 AM CDT THURSDAY TO 1 PM CDT THURSDAY FOR
     THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.

&&

12/67
Hazardous weather outlook, Sep 27, 1:32 PM MDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT WED SEP 27 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
232 PM CDT WED SEP 27 2006 /132 PM MDT WED SEP 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT AND
THURSDAY...WITH GUSTY WINDS EXPECTED IN ITS WAKE.  THE WINDS ARE
EXPECTED TO BE STRONGEST THROUGH GUADALUPE PASS WHERE SUSTAINED WIND
SPEEDS OF 35 TO 45 MPH WILL BE POSSIBLE THURSDAY MORNING. A HIGH
WIND WATCH HAS BEEN POSTED FOR GUADALUPE PASS ON THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Warnings in New Mexico, 2006High Wind Warnings in Texas, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.